Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 129, NWS Dodge City, KS

July 7, 1994Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 1994, 5:40 AM CDT for Pawnee County, Kansas. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Jul 7, 1994, 5:40 AM CDT (10:40 UTC)
Expired
Jul 7, 1994, 6:30 AM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 071040
SVRDDC
KSC145-071130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
540 AM CDT THU JUL 7 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  630 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...PAWNEE COUNTY
 
AT 538 AM...DEVELOPING SEVERE THUNDERSTORMS WERE INDICATED BY DOPPLER
RADAR JUST NORTH OF LARNED AND ALSO 5 MILES WEST OF LARNED NEAR FRIZELL.
THE STORMS WERE MOVING EAST/SOUTHEAST AT 25 MILES AN HOUR AND WILL BE IN
LARNED BY 550 AM. WIND GUSTS TO AT LEAST 60 MILES AN HOUR WILL OCCUR
WITH BLINDING RAIN. SOME HAIL IS ALSO POSSIBLE.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER( CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:47 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 7, 3:47 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT THU JUL 7 1994

88D INDCTG INCRSG TRW ON SRN END OF TRW COMPLEX.  IF CAP WAS WKR I'DE BE
A TAD BUSY.  AS IT STANDS...SIGNIFICANT SFC MOIST CONVERG AS DEPICTED
BY ADAP IS HELPING UNUF TO LIFT ABOVE THE CAP ON THE SRN END.  PLUS
CAA IS PRBLY SPRDG INTO THE AREA IN MID LVLS.  THNK THIS CONVECT WL
CONT TO INCRS NEXT 1 TO 2 HRS AND BUILD SOME MORE SWRD B4 WKNG.  HIGHER
POPS FOR NRN CWA AND THEN EASTERN CWA LATER TODAY.  CONVECTION WL MOVE
SFC BNDRY FURTHER EAST THAN PROGS.  TEMPS TO BE A WILD GUESS BUT WL
PLAY FAIRLY CLOSE TO GUID...MAYBE A SHADE HIGHER.

DDC 089/059 33    GCK 088/057 33   EHA 087/058 11
LBL 088/059 11   " HYS 087/058 55   P28 095/065 44

HUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.